Georgia, 2004

Damaging Wind in Georgia, July 17, 2004

July 17, 2004 · NWS CHS · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jul 17, 1:20 PM EST, 3 hours 15 minutes earlier.

Area forecast discussion, Jul 17, 1:20 PM EST, 3 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
220 PM EDT SAT JUL 17 2004

.SHORT TERM /NOW THROUGH SUN/...ISOLATED CONVECTION JUST
BEGINNING TO FORM THIS AFTERNOON...GETTING A LATER THAN NORMAL START
AS ONLY RECENTLY HAS ENOUGH SUNSHINE DEVELOPED TO ALLOW FOR TEMPS TO
REACH NEAR CONVECTIVE TEMPS IN THE UPPER 80S TO NEAR 90.

SEA BREEZE IS PINNED RIGHT NEAR THE COAST AT THIS TIME...AND WILL
DRIFT TO ABOUT I-95 IN GA AND PERHAPS ALTERNATE RTE 17 IN SC BY EVE.
LOOK FOR CONTINUE COVERAGE OF SHOWERS AND TSTMS THE REMAINDER OF THE
DAY AND EVE...MAINLY ALONG SEA BREEZE AND DIFFERENTIAL HEATING
BOUNDARIES.

SHORT WAVE ALOFT NOW OVER SW GA/SRN AL/FL PANHANDLE WILL MOVE ACROSS
THE CWA TONIGHT AND SUN...FIRST REACHING SE GA EARLY TONIGHT AND SC
LATER TONIGHT. ANOTHER SHORT WAVE NO IN THE SRN APPALACHIANS TO
CONTINUE MOVING SE ACROSS SC TONIGHT AND WILL MERGE WITH SHORT WAVE
ENERGY TO THE S ON SUN AND HEAD INTO ATLC BY SUN AFTERNOON. IN
ADDITION...UPPER LEVEL JET TO REMAIN OVER OR NEAR THE CWA DURING
THIS TIME HELPING TO ENHANCE UPPER DIVERGENCE. AS A RESULT...WITH GO
WITH HIGHEST POPS TONIGHT AND SUN...AT LEAST 50-60% COVERAGE.

THERE IS A RISK OF STRONG OR EVEN ISOLATED SEVERE STORMS WITH LOW
WET BULB ZERO...COLD POOL ALOFT...AND MODERATE TO STRONG INSTABILITY
TONIGHT. SIMILAR STRONG OR SEVERE RISK FOR SUN AS LAPSE RATES
STEEPEN AS A RESULT OF DRIER AIR ALOFT MOVING IN BEHIND SHORT WAVE
AND BETTER INSOLATION IS ANTICIPATED WITH A DECREASE IN CLOUD COVER.

TEMPS SIMILAR TO CURRENT DEWPOINTS FOR TONIGHTS MINS AND A COUPLE
OF DEGREES WARMER SUN WITH MORE SUNSHINE.

&&

.LONG TERM /SUN NIGHT THROUGH SAT/...BLOCKING PATTERN ALOFT TO
PERSIST INTO AT LEAST THE EARLY PART OF NEXT WEEK...KEEPING A SHARP
TROUGH IN THE E. BY MID TO LATE WEEK THE TROUGH SHOULD BEGIN TO LIFT
OUT OR AT LEAST DISSIPATE AS RIDGE ALOFT BEGINS TO BUILDS ACROSS FL.
AT THE SURFACE...WEAK FRONTAL BOUNDARY TO LINGER IN THE SE THROUGH
MUCH OF THE WEEK...PERHAPS DRIFTING CLOSER TO THE REGION BY LATE
NEXT WEEK. UNTIL THEN...MOISTURE IS MUCH MORE LIMITED WITH LITTLE OR
NO DYNAMICS ALOFT. WILL MAINTAIN NEAR OR BELOW NORMAL POPS AND NEAR
OR ABOVE NORMAL TEMPS DURING NEXT WEEK.

&&

.MARINE...NOT A WHOLE LOT OF MAJOR CHANGES WILL BE MADE CONCERNING
THE REST OF THE WEEKEND INTO THE EARLY PART OF THE WEEK. ONCE AGAIN
FAVOR THE ETA WITH IT/S SURFACE LOW PLACEMENT AND ASSOCIATED WIND
FIELDS. AS A RESULT...WNA GUIDANCE WHICH LOWERS SEAS ON SUNDAY
EVENING MAY BE A POOR REPRESENTATION OF WHAT THE SEAS WILL ACTUALLY
DO. WILL THEREFORE GO SLIGHTLY ABOVE GUIDANCE NUMBERS THROUGH MONDAY
MORNING. THE SURFACE LOW WILL THEN PULL NE AND THE WINDS AND SEAS
WILL BEGIN TO DECREASE ON MONDAY AFTERNOON. SCA CONDITIONS STILL
SEEM LIKE A GOOD BET...SO WILL CONTINUE WITH HEADLINE FOR THE SC
WATERS AND OUTER GA WATERS ON SUN.

&&

.AVIATION...WITH SOME DRY AIR WORKING IT/S WAY INTO THE AREA THIS
AFTERNOON...ATMOSPHERE HAS BEEN DESTABILIZING. HAVE CONTINUED TEMPO
GROUPS OF LOWERING CIGS AND TSRA FOR BOTH TAF SITES FOR MUCH OF THE
AFTERNOON. NEXT AREA FOR CONVECTIVE POTENTIAL WILL COME AS THE SHORT
WAVE OVER AL/GA WORKS IT/S WAY TOWARDS THE AREA. HAVE KEPT IN
MENTION OF LOWER CIGS AND TSRA OVERNIGHT. AS MOISTURE GETS PUSHED
OFFSHORE BY MORNING...CONDITIONS WILL GRADUALLY IMPROVE.
HOWEVER...UNSTABLE ATMOS WILL LEAD TO POTENTIAL FOR CONVECTIVE
DEVELOPMENT BY LATE MORNING.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...NONE.
SC...NONE.
MARINE...NONE.

&&

PM/JR
Hazardous weather outlook, Jul 17, 2:20 PM EST, 2 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
320 PM EDT SAT JUL 17 2004

AMZ330-350-352-354-374-GAZ087-088-099>101-114>119-137>141-SCZ040-
042>045-047>051-181000-
ALLENDALE-BEAUFORT-BERKELEY-BULLOCH-CANDLER-CHARLESTON-COASTAL BRYAN-
COASTAL CHATHAM-COASTAL COLLETON-COASTAL JASPER-COASTAL LIBERTY-
COASTAL MCINTOSH-DORCHESTER-EFFINGHAM-EVANS-HAMPTON-INLAND BRYAN-
INLAND CHATHAM-INLAND COLLETON-INLAND JASPER-INLAND LIBERTY-
INLAND MCINTOSH-JENKINS-LONG-SCREVEN-TATTNALL-
INCLUDING THE CITIES OF...ALLENDALE...BEAUFORT...CHARLESTON...
CLAXTON...DARIEN...EDISTO BEACH...GOOSE CREEK...HAMPTON...
HILTON HEAD ISLAND...HINESVILLE...LUDOWICI...MCCLELLANVILLE...
METTER...MILLEN...MONCKS CORNER...PEMBROKE...REIDSVILLE...
RICHMOND HILL...RIDGELAND...SAINT GEORGE...SAINT STEPHEN...
SAVANNAH...SPRINGFIELD...STATESBORO...SUMMERVILLE...SYLVANIA...
WALTERBORO AND YEMASSEE
320 PM EDT SAT JUL 17 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH CAROLINA...
SOUTHEAST GEORGIA AND THE ADJACENT COASTAL WATERS FROM SOUTH SANTEE
RIVER SOUTH CAROLINA TO ALTAMAHA SOUND GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.
.SEVERE THUNDERSTORMS...THERE IS A RISK OF ISOLATED SEVERE STORMS
ACROSS THE REGION FOR THE REMAINDER OF THIS AFTERNOON INTO THIS
EVENING. THE MAIN HAZARDS WILL BE LOCALIZED DAMAGING WIND GUSTS
AND LARGE HAIL.

.HEAVY RAIN...AS SHOWERS AND THUNDERSTORMS DEVELOP ACROSS THE AREA
THIS AFTERNOON...RAINFALL AMOUNTS OF 1 TO 2 INCHES WILL BE POSSIBLE
WITH ISOLATED HIGHER AMOUNTS. FLASH FLOODING IS NOT EXPECTED AT THIS
TIME...ALTHOUGH LOCALLY HEAVY RAINFALL COULD PRODUCE MINOR FLOODING
OF LOW LYING AND POOR DRAINAGE AREAS.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY.
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.

24

In the hours before

Special weather statement, Jul 17, 3:18 PM EST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
418 PM EDT SAT JUL 17 2004

GAZ099-100-114-115-172100-
BULLOCH-CANDLER-EVANS-TATTNALL-
418 PM EDT SAT JUL 17 2004

...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY...TATTNALL COUNTY...
CANDLER COUNTY AND BULLOCH COUNTY THROUGH 500 PM EDT...

AT 418 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS FROM JUST SOUTH OF METTER TO 5 MILES
NORTHEAST OF COLLINS MOVING EAST AT 15 MPH. THESE STORMS WILL AFFECT
AREAS IN AND AROUND COBBTOWN...ALINE...UNDINE...PULASKI...
EXCELSIOR...ADABELLE...SOMERSET ...REGISTER...OVERBROOK AND NEVILS
THROUGH 500 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

24
Special weather statement, Jul 17, 3:22 PM EST, 1 hour 13 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
422 PM EDT SAT JUL 17 2004

SCZ042-172100-
HAMPTON-
422 PM EDT SAT JUL 17 2004

...STRONG THUNDERSTORMS WILL IMPACT HAMPTON COUNTY THROUGH 500 PM
EDT...

AT 422 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED OVER GIFFORD...OR ABOUT 6 MILES WEST OF
HAMPTON...MOVING EAST AT 15 MPH. THIS WILL AFFECT AREAS IN AND
AROUND GIFFORD...DUKES...BRUNSON...HAMPTON...CROCKETVILLE...
VARNVILLE...MILE Y...CAMP BRANCH AND ALMEDA THROUGH 500 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

24
Special weather statement, Jul 17, 3:57 PM EST, 38 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
457 PM EDT SAT JUL 17 2004

SCZ042-172130-
HAMPTON-
457 PM EDT SAT JUL 17 2004

...A STRONG THUNDERSTORM WILL CONTINUE OVER HAMPTON COUNTY THROUGH
530 PM EDT...

AT 457 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 3 MILES SOUTH OF VARNVILLE...OR ABOUT 6
MILES SOUTHEAST OF HAMPTON...MOVING EAST AT 15 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS IN AND AROUND CUMMINGS...DAVIDSON...
CAMP BRANCH AND FECHTIG THROUGH 530 PM EDT.

HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE CLOUD-TO-GROUND
LIGHTNING AND GUSTY WINDS OF 35 TO 45 MPH CAN BE EXPECTED.

24
Special weather statement, Jul 17, 4:05 PM EST, 30 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
505 PM EDT SAT JUL 17 2004

GAZ088-100-172130-
BULLOCH-SCREVEN-
505 PM EDT SAT JUL 17 2004

...STRONG THUNDERSTORMS WILL IMPACT BULLOCH COUNTY AND SCREVEN COUNTY
THROUGH 530 PM EDT...

AT 505 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED OVER BLITCH...OR ABOUT 9
MILES NORTH OF STATESBORO...MOVING EAST AT 20 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL AFFECT AREAS IN AND AROUND WINDFIELD...
WESTCHESTER...ROCKY FORD...OGEECHEE...HOPEULIKIT...DEERFIELD...
HUNTINGTON...CLITO...BLITCH AND EUREKA THROUGH 530 PM EDT.

GUSTY WINDS OF 35 TO 45 MPH AND DANGEROUS LIGHTNING STRIKES CAN BE
EXPECTED.

24

The radar

The Charleston,SC radar (KCLX), 46 km away, was scanning. The volume nearest the first event began at 21:34 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Screven

When
July 17, 4:35 PM EST to 4:40 PM EST
Where
Screven County, 8 mi SE of Sylvania
Measured
50 kt (58 mph) estimated gust
Reported by
FIRE DEPT/RESCUE SQUAD
Coordinates
32.670, -81.533

Tree and limbs were knocked down on Highway 24.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2004Every state in 2004This day in weather historyWarnings in Georgia, July 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5414459.